Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 209, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 11, 2021, 7:58 PM EDT for Hampshire County, Morgan County, West Virginia; Allegany County, Washington County, Maryland. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2021, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 11, 2021, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegany County, MD, Washington County, MD, Hampshire County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:15 PM EDT | TSTM WND DMG | Little Orleans, MD | NUMEROUS TREES DOWN ALONG ORLEANS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:40 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
047
WUUS51 KLWX 112358
SVRLWX
MDC001-043-WVC027-065-120045-
/O.NEW.KLWX.SV.W.0209.210711T2358Z-210712T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
758 PM EDT Sun Jul 11 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in north central Maryland...
Northeastern Allegany County in western Maryland...
Northwestern Morgan County in the Panhandle of West Virginia...
Northern Hampshire County in eastern West Virginia...
* Until 845 PM EDT.
* At 758 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Inglesmith to 8 miles east of Fort
Ashby, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Paw Paw, Great Cacapon, Little Orleans, Forest Park, Lineburg,
Bellegrove, Fishers Bridge, Pumpkin Center, Green Ridge and
Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7823 3951 7835 3953 7861 3972 7853
TIME...MOT...LOC 2358Z 261DEG 11KT 3972 7850 3954 7862
HAIL...<.75IN
WIND...60MPH
$$
KJP2 follow-up statements
944
WWUS51 KLWX 120015
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
815 PM EDT Sun Jul 11 2021
WVC027-120024-
/O.CAN.KLWX.SV.W.0209.000000T0000Z-210712T0045Z/
Hampshire WV-
815 PM EDT Sun Jul 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMPSHIRE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Maryland.
LAT...LON 3972 7823 3951 7835 3953 7856 3972 7846
TIME...MOT...LOC 0014Z 269DEG 17KT 3971 7837 3953 7848
$$
MDC001-043-WVC065-120045-
/O.CON.KLWX.SV.W.0209.000000T0000Z-210712T0045Z/
Washington MD-Allegany MD-Morgan WV-
815 PM EDT Sun Jul 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN WASHINGTON...NORTHEASTERN ALLEGANY AND NORTHWESTERN
MORGAN COUNTIES...
At 814 PM EDT, severe thunderstorms were located along a line
extending from near Barnes Gap to Paw Paw, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Paw Paw, Great Cacapon, Little Orleans, Forest Park, Lineburg,
Bellegrove, Fishers Bridge, Green Ridge and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7823 3951 7835 3953 7856 3972 7846
TIME...MOT...LOC 0014Z 269DEG 17KT 3971 7837 3953 7848
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KJP512
WWUS51 KLWX 120022
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
822 PM EDT Sun Jul 11 2021
MDC001-043-WVC065-120045-
/O.CON.KLWX.SV.W.0209.000000T0000Z-210712T0045Z/
Washington MD-Allegany MD-Morgan WV-
822 PM EDT Sun Jul 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN WASHINGTON...NORTHEASTERN ALLEGANY AND NORTHWESTERN
MORGAN COUNTIES...
At 822 PM EDT, severe thunderstorms were located along a line
extending from near Barnes Gap to Paw Paw, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Paw Paw, Great Cacapon, Little Orleans, Forest Park, Lineburg,
Bellegrove, Fishers Bridge, Green Ridge and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7823 3951 7835 3953 7853 3972 7843
TIME...MOT...LOC 0022Z 261DEG 11KT 3971 7835 3953 7846
HAIL...1.00IN
WIND...60MPH
$$
KJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:23 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 11, 3:23 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EDT Sun Jul 11 2021
.SYNOPSIS...
A warm front lifts north of the area through this evening.
Thereafter, Bermuda high pressure system will build through the
first half of the week before it starts weakening during the
second half. A cold front will approach the area at the end of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
All morning low clouds have eroded given adequate diurnal
heating. The current GOES-16 visible channel shows a slew of
flat cumulus fields arising from the moist southerly warm
advection. Some locally stronger lift has bolstered updrafts to
produce showers with a bit of lightning activity, especially
along northern portions of I-81. With temperatures pushing into
the upper 80s and dew points in the low/mid 70s, plenty of
instability is in place this afternoon. The 18Z RAP objective
analysis paints surface-based instability in the 2,000 to 2,500
J/kg range which is supported by some of the healthier towering
cumulus. For the remainder of the afternoon and into the
evening, the focus for severe convection shifts to areas of
western Maryland into the eastern West Virginia panhandle. This
is in response to upstream shortwaves moving across the Ohio
Valley which will interact with the moist and unstable
thermodynamic environment. With the warm front in the vicinity,
added low-level helicity along this boundary could help spawn a
brief tornado. Otherwise, damaging winds will be the primary
severe hazard. A Severe Thunderstorm Watch is in effect across
Garrett and Allegany Counties in Maryland and Mineral County in
West Virginia until 9 PM. All activity should begin to abate a
couple hours after sundown. Dry conditions are forecast for
tonight with lows in the low/mid 70s east of the Blue Ridge with
60s across the mountains.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Over the course of the next couple of days, a slow moving upper
trough over the Missouri Valley into the Upper Great Lakes will
remain in place before shearing occurs. Along the western
Atlantic, a sprawling 594-dm ridge is expected to slide westward
which raises heights across the Eastern Seaboard. This ridge
axis will kick temperatures up a few more degrees while low-
level moist flow maintains a plume of low to mid 70s dew points.
The heat and humidity combination bolsters heat indices into the
100 to 103 degree range, locally higher in spots. While just
below Heat Advisory criteria, this hazard will continue to be
assessed during future shifts. Warm and humid nights will remain
the norm with readings around 6 to 10 degrees above mid-July
climatology.
Afternoon to evening showers and thunderstorms remain in the
forecast. Given somewhat marginal vertical shear profiles, these
will likely be of the high CAPE/low shear variety. However,
further convective details are to be worked out closer to the
event. Subtleties in the low/mid-level flow often carry greater
importance into that sub-24 hour forecast period. For now,
expect strong thunderstorms to break out given ample
instability, with locally severe caliber storms as well.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
With high pressure continuing to migrate a bit further south on
Wednesday, this will allow some shortwave energy to make its way
into the region by the afternoon hours. Should see a little more
organized potential for showers and thunderstorms than earlier in
the week with high pressure dominating. Should see a brief break in
the more organized action on Thursday as high pressure creeps a
little closer back into the area. Still carrying a chance for
showers and thunderstorms to occur with high temperatures and dew
points present.
As we head into the end of the work week and into the weekend,
conditions look to become a little more unsettled as high pressure
continues to move further and further away. This will in turn allow
an increase in disturbances to cross the area in the from of
shortwaves and frontal passages. There is still a strong spread in
model guidance as to what will unfold with this timeframe, will
continue to monitor as we get closer to the time period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
While VFR conditions are forecast to dominate through Tuesday,
the afternoon and evening hours could feature some restrictions
due to showers and thunderstorms. This would bring locally gusty
winds, frequent lightning, heavy rainfall, and pronounced wind
shifts. Surface winds generally remain out of the south to
southwesterly direction through Tuesday given continued warm
advection.
VFR conditions expected Wednesday and Thursday with only an
isolated instance of sub-VFR with any impending
showers/thunderstorms that cross the terminals, leading to
reduced visibilities and ceilings.
&&
.MARINE...
Small Craft Advisories are currently in effect across all of the
waters minus the upper Tidal Potomac. While this wanes into
Monday morning, the lower portions of the Tidal Potomac and
Chesapeake Bay will see continued SCA conditions through much of
Monday. This may continue into the evening/overnight hours given
southerly channeling. Otherwise, the concern will be around
showers and thunderstorms each day which may prompt the issuance
of SMWs.
SCA criteria not likely on Wednesday and Thursday. SMW's possible
with any approaching strong showers or thunderstorm that cross the
waters.
&&
.TIDES/COASTAL FLOODING...
Persisent south to southwesterly flow the next couple of days
will raise tidal anomalies. This bring the more susceptible
Annapolis coastal area into Action during the next larger high
tide on Monday morning. Otherwise, the remaining tidal sites
should stay just below Action.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ530>533-536-
538>542.
Small Craft Advisory until 6 PM EDT Monday for ANZ534-537-543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/ADM
MARINE...BRO/ADM
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Jul 11, 7:50 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 750 PM EDT Sun Jul 11 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-130000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 750 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe storms are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-130000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 750 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe storms are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe storms are possible Monday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MDZ001-501-502-VAZ503-504-WVZ501>506-130000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 750 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9 PM for Allegany County in Maryland. Damaging winds are the primary threat, but an isolated tornado is possible as well. Elsewhere, isolated severe storms are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe storms are possible Monday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.